Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 75, NWS Blacksburg, VA

July 27, 2009Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 27, 2009, 12:54 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2009, 12:54 AM EDT (04:54 UTC)
Expired
Jul 27, 2009, 4:14 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 270454
FFWRNK
VAC173-271045-
/O.NEW.KRNK.FF.W.0075.090727T0454Z-090727T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 AM EDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 645 AM EDT.

* AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   VERY HEAVY RAIN REPEATED THUNDERSTORM ACTIVITY THE 
WARNED AREA. RADAR ESTIMATED RAINFALL OVER THE PAST 3 HOURS IS OVER 
2 INCHES IN PARTS OF WESTERN SMYTH COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY   
MOTHER STATE PARK...NEBO...CHILHOWIE AND ATKINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3697 8145 3676 8135 3671 8145 3671 8154
      3669 8153 3667 8154 3664 8162 3688 8174

$$

PC
2 follow-up statements
000 
WGUS71 KRNK 270546
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 AM EDT MON JUL 27 2009

VAC173-271045-
/O.CON.KRNK.FF.W.0075.000000T0000Z-090727T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
146 AM EDT MON JUL 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR 
SMYTH COUNTY...

AT 139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW MODERATE TO HEAVY RAINFALL OVER FROM THUNDERSTORMS OVER PARTS 
OF THE WARNED AREA. RAINFALL AMOUNTS FROM NWS RADAR INDICATE 1.5 TO 
2.5 INCHES OF RAIN HAVE FALLEN IN THE PAST 3 HOURS OVER SOUTHWEST 
SMYTH COUNTY. RAINFALL HAS BEEN HEAVIEST IN THE THE FOLLOWING SMALL 
STREAM BASINS WHICH MAY FLOOD...GROSSES CREEK...SAINT CLAIR 
CREEK...EAST FORK HALL CREEK...HOPKINS BRANCH AND CROOKED CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
NATIONAL RECREATION AREA...HUNGRY MOTHER STATE PARK...THOMAS
BRIDGE...SUGAR GROVE...NEBO...MARION...CHILHOWIE...ATKINS AND ADWOLF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3697 8145 3676 8135 3671 8145 3671 8154
      3669 8153 3667 8154 3664 8162 3688 8174

$$

PC
000 
WGUS71 KRNK 270814
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT MON JUL 27 2009

VAC173-270824-
/O.CAN.KRNK.FF.W.0075.000000T0000Z-090727T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
414 AM EDT MON JUL 27 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SMYTH COUNTY...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3697 8145 3676 8135 3671 8145 3671 8154
      3669 8153 3667 8154 3664 8162 3688 8174

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:39 AM EDT, 15 minutes earlier.

Area forecast discussion, Jul 27, 12:39 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT MON JUL 27 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE EAST TOWARD THE MOUNTAINS THIS
MORNING...BEFORE STALLING OUT. THE FRONT WILL THEN DISSIPATE TUESDAY.
THIS WILL KEEP A CONTINUED CHANCE OF SHOWERS AND STORMS INTO THE
EARLY THIS WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
WV LOOP AND LATEST RUC SHOWING A WEAK VORT MOVING ACROSS SW VA.
TWO AXES OF INSTABILITY EXIST...ONE OVER THE KY/VA/TN BORDER AREA
INTO THE TN VALLEY...AND ANOTHER ACROSS THE ERN HALF OF THE CWA.
ATTM...CONVECTION SEEMS TO BE LINED UP ALONG I-81 CORRIDOR AND
BLOSSOMING IN THE PIEDMONT. HAVE UPPED POPS TO CATEGORICAL IN
THESE AREA THROUGH 06Z...THEN BLENDING THE LATEST LOCAL WRF...AS
IT GENERALLY HAS THE IDEA OF KEEPING POPS AROUND ALL NIGHT...BUT
TRENDING HIGHEST POPS JUST EAST OF WHERE THE ACTIVITY IS NOW. WILL
KEEP THE PRE DAWN POPS AS IS...BUT MAY NEED TO RAISE THEM
DEPENDING ON HOW MUCH THE AIRMASS GETS WORKED OVER WITH ONGOING CONVECTION.

WEAK COLD FRONT REMAINS WELL TO THE NW OF THE AREA LOW TEMPS
CLOSE TO THE LATEST MET MOS...QUITE SIMILAR TO LOWS OF THE PAST
FEW NIGHTS.

WEAKENING S/W SWINGS THRU MONDAY AND LOOKS TO COINCIDE WITH
HEATING ESPCLY ACROSS THE EAST THRU EARLY EVENING. LATEST GUIDANCE
ALSO SHOWS BETTER PWATS AND RIBBON OF HIGHER 85H THETA-E
ALONG/EAST OF THE BLUE RIDGE WHERE BEST CONVERGENCE PROGGED.
INSTABILITY PROVIDED SOME HEATING ALSO ENOUGH TO FOCUS HIGHEST
POPS CENTRAL/EASTERN ZONES FROM LATE MORNING ON INTO LATE MONDAY.
GIVEN WEAKENING WIND FIELDS AND A LITTLE MORE WESTERLY
FLOW...APPEARS THE SEVERE THREAT LESS BUT SOME DRYING ALOFT COULD
POSE MORE OF A ISOLATED WIND PROBLEM ESPCLY EAST LATER IN THE DAY.
SINCE EXPECT SHRA TO INIT CLOSER TO THE BLUE RIDGE...RUNNING
HIGHER CHANCE POPS THERE EARLY ON...THEN SHIFTING OFF TO THE SE
WHERE MAY NEED LOW LIKELYS LATER ON.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
WEAK UPPER TROF FINALLY LIFTS EAST OF THE FORECAST AREA LATER
MONDAY NIGHT INTO TUESDAY...BUT WEAK SHORTWAVES RIDING THROUGH
SOUTHWEST FLOW OVERTOP THETA-E RIDGE STILL OVER THE AREA MEANS
ANOTHER SHOT FOR SCT STORMS TUES AFTERNOON. HOWEVER BEFORE THIS
SHOULD FINALLY SEE A PERIOD OF SOME DRYING LATER MONDAY NIGHT INTO
TUESDAY MORNING GIVEN DRYING ALOFT AND LITTLE SUPPORT ALOFT. AMOUNT
OF CLOUD COVER WILL BE KEY FOR HIGH TEMPS AND THE AMOUNT OF CAPE.
FOR NOW...WENT BETWEEN GFS AND NAM MOS VALUES FOR HIGHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
OVERALL AGAIN NOT A LOT OF CHANGE THRU THE EXTENDED PERIOD WITH THE
MEAN 5H TROF STILL LINGERING TO THE NW AND MOIST/DEEP SW FLOW IN
PLACE. THIS COMBINED WITH HEATING SHOULD MAKE FOR DAILY CHANCES OF
SHOWERS AND STORMS...WITH THE HIGHEST POPS IN THE AFTERNOON OR
EVENING...AND TO A LESSER DEGREE OVERNIGHT. HOWEVER TIMING OF
RIPPLES OF S/W ENERGY SPINNING EAST OUT OF THE MAIN TROF EARLY ON
FOLLOWED BY THE NEXT SLOWING COLD FRONT WILL LIKELY LEAD TO ENHANCED
COVERAGE FROM TIME TO TIME. THIS SCENARIO LOOKS MOST LIKELY WED WITH
DEEPER RH RETURNING WELL IN ADVANCE OF THE UPSTREAM FRONT WED AND
THEN AGAIN ON FRIDAY WITH THE FRONT POSSIBLY DIPPING THRU FROM THE
NORTH. OTRW WENT WITH LESS SHRA/TSRA CHANCES TUE NIGHT GIVEN A
LITTLE DRYING ALOFT IN THE WAKE OF THE INITIAL FRONT WASHING OUT.
PWATS THEN SURGE BACK WED AS DEEPER SW FLOW REDEVELOPS AND LINGER
THRU WEEKS END AHEAD OF THE BOUNDARY. THINK COVERAGE A LITTLE MORE
SCATTERED THU...THEN INCREASING AGAIN FRIDAY ALONG THE FRONT AS SEEN
VIA THE 00Z ECMWF. THUS BUMPED UP POPS TO HIGHER CHANCES THRU FRIDAY
WITH AFTERNOON/EMPHASIS ON HEAVY RAIN POTENTIAL PER TROPICAL TYPE
AIR IN PLACE. THE WEEKEND ALL DEPENDENT UPON HOW FAR SOUTH THE FRONT GETS
AND LOCAL CONVECTIVE OUTFLOW THAT TAKES SHAPE. FOR NOW LOOKS LIKE
WHATS LEFT OF THE BOUNDARY MAY STALL EAST-WEST ACROSS THE CWA MAKING
FOR AT LEAST SCATTERED DIURNAL CONVECTION SIMILAR TO CURRENT
SYNOPTIC TRENDS. TEMPS REMAIN A PERSISTENCE FORECAST WITH HIGHS
75-82 WEST...MID/UPPER 80S EAST AND MAINLY MUGGY 60S FOR LOWS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
WITH THE QUASI-STATIONARY BOUNDARY RESIDING OVER THE SOUTHERN OHIO
VALLEY...THE AREA WILL REMAIN IN THE WARM SECTOR AGAIN TONIGHT.
AFTERNOON HEATING AND SOME JET DYNAMIC HAVE GENERATED ANOTHER
CLUSTER OF STORMS ALONG THE BOUNDARY AND WILL ENTER/MOVE ACROSS THE
MOUNTAINS THIS EVENING. MODERATE INSTABILITIES REMAINING OVER THE
AREA WILL BRING ANOTHER ROUND OF STRONG STORMS THROUGH THIS EVENING.
MORE ORGANIZED CONVECTION SHOULD REMAIN ACROSS THE WEST AND SOMEWHAT
DIMINISH THROUGH THE OVERNIGHT HOURS WITH LOSE OF HEATING. ACROSS
EASTERN NORTH CAROLINA...ISOLATED TO SCATTERED CELLS ARE MOVING TO
THE NORTHEAST AND COULD INVADE COUNTIES EAST OF THE BLUE RIDGE.
THERE WAS CONVECTION EARLY THIS AFTERNOON OVER THE VIRGINIA PIEDMONT
WHICH IS ALONG THE COAST THIS EVENING. ONE AREA OF CONCERN FOR
STRONGER STORM IN THE EAST IS ACROSS THE NORTH CAROLINA PIEDMONT AND
FOOTHILLS WHERE AFTERNOON CONVECTION DID NOT REMOVE THE
INSTABILITIES. ALSO EVIDENT ON 2318Z SUN MOSAIC RADAR IS A BOUNDARY
MOVING TO THE NORTHWEST ACROSS CENTRAL NORTH CAROLINA. THIS MAY HELP
IGNITE CONVECTION ACROSS RNK NORTH CAROLINA COUNTIES.

CONVECTION POSSIBILITIES ARE GOOD FOR ALL TAF SITES OVERNIGHT.
HOWEVER TIMING CONVECTION...ESPECIALLY IN THE EAST (LYH/DAN) WILL BE
A LITTLE TOUGH. I HAVE PLACED THE BEST TIMING FOR SHOWERS TO MOVE
OVER A TAF SITE BUT MAY NEED TO AMEND THROUGH THE EVENING. AFTER
SUNSET...LOSE OF HEATING SHOULD HAVE THESE STORMS DIMINISHING IN
AREAL COVERAGE BUT LINGER THROUGH THE EARLY MORNING HOURS. MVFR/IFR FOG
POSSIBLE AT ANYONE SITE WITH SATURATED GROUND IF THEY CAN GET ENOUGH
CLEARING TO TAKE PLACE AFTER THE SHOWERS MOVE OUT OF THE AREA.

MONDAY THRU THURSDAY...A SERIES OF COLD FRONTS WILL KEEP SCATTERED
SHRA/TSRA IN THE FORECAST WITH LOCALIZED IFR/MVFR CONDITIONS.
OVERNIGHT VALLEY/RIVER FOG IS LIKELY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/RCS
Hazardous weather outlook, Jul 26, 3:43 PM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN JUL 26 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
343 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 10:40 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT SUN JUL 26 2009

VAZ009-015-270345-
GRAYSON VA-SMYTH VA-
1040 PM EDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND SMYTH COUNTIES...

AT 1039 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ABINGDON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CHILHOWIE AROUND 1100 PM...MOUNT ROGERS
SUMMIT AROUND 1115 PM...TROUTDALE AROUND 1130 PM AND FLATRIDGE AROUND
1145 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 8136 3657 8118 3659 8167 3659 8168
      3661 8167 3663 8161 3664 8163 3677 8169
      3684 8175

EXPERIMENTAL

AMS
Special weather statement, Jul 26, 11:16 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT SUN JUL 26 2009

VAZ033-034-270415-
BEDFORD VA-FRANKLIN VA-
1116 PM EDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CITY OF BEDFORD AND
FRANKLIN COUNTIES...

AT 1113 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ROCKY MOUNT...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WESTERN SMITH MOUNTAIN LAKE AROUND 1115 PM...
MONETA AROUND 1145 PM...THE D-DAY MEMORIAL AROUND MIDNIGHT AND
BEDFORD CITY AROUND 1215 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3740 7954 3711 7941 3706 7945 3707 7947
      3706 7948 3705 7948 3704 7952 3706 7956
      3704 7957 3704 7959 3702 7960 3697 7980
      3713 7997

EXPERIMENTAL

AMS
Special weather statement, Jul 26, 11:43 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT SUN JUL 26 2009

VAZ044-045-058-270415-
CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
1143 PM EDT SUN JUL 26 2009

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 1141 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 6 MILES
NORTHWEST OF CHATHAM...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
SHOWER. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GRETNA AROUND MIDNIGHT AND MT AIRY AROUND
1215 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3678 7948 3698 7961 3703 7960 3705 7953
      3701 7947 3702 7946 3707 7948 3706 7945
      3709 7943 3723 7904 3699 7890 3698 7890

EXPERIMENTAL

AMS
Special weather statement, Jul 27, 12:07 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 AM EDT MON JUL 27 2009

VAZ009-270445-
SMYTH VA-
1207 AM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY...

AT 1205 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF MARION...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MARION WYTHEVILLE AROUND 1215 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3700 8142 3691 8133 3677 8126 3675 8131
      3673 8140 3671 8144 3671 8154 3669 8153
      3668 8154 3665 8161 3689 8176

EXPERIMENTAL

PC
Special weather statement, Jul 27, 12:20 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT MON JUL 27 2009

VAZ035-044>046-059-270515-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA-
1220 AM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL AFFECT
AMHERST...APPOMATTOX...CAMPBELL...CHARLOTTE AND PITTSYLVANIA
COUNTIES...

AT 1219 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED 9 MILES
NORTHEAST OF HURT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GLADYS AROUND 1230 AM...SPRING MILLS AROUND
1245 AM AND APPOMATTOX NATIONAL HISTORIC PARK AROUND 100 AM.

LAT...LON 3715 7868 3703 7904 3705 7908 3705 7910
      3700 7911 3699 7914 3718 7931 3755 7894
      3740 7870

EXPERIMENTAL

PC
Special weather statement, Jul 27, 12:34 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 AM EDT MON JUL 27 2009

VAZ014-022-270515-
MONTGOMERY VA-ROANOKE VA-
1234 AM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM WILL AFFECT CITY OF RADFORD...MONTGOMERY AND
ROANOKE COUNTIES...

AT 1232 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BLACKSBURG...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MERRIMAC AROUND 1245 AM AND BRADSHAW AROUND
100 AM.

LAT...LON 3735 8027 3736 8023 3715 8011 3706 8054
      3714 8058 3714 8054 3716 8053 3717 8056
      3719 8056 3719 8059 3721 8062 3723 8062
      3727 8052 3736 8034

EXPERIMENTAL

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:00 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington30 min
Jul 26, 10:40 PM EDTSpecial Weather StatementRNKSmyth65 min
Jul 26, 11:16 PM EDTSpecial Weather StatementRNKBedford59 min
Jul 26, 11:43 PM EDTSpecial Weather StatementRNKPittsylvania32 min
Jul 27, 12:07 AM EDTSpecial Weather StatementRNKSmyth38 min
Jul 27, 12:20 AM EDTSpecial Weather StatementRNKAppomattox, Campbell55 min
Jul 27, 12:34 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford41 min
Jul 27, 1:08 AM EDTSpecial Weather StatementRNKWythe52 min
Jul 27, 1:51 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford39 min
Jul 27, 2:23 AM EDTFlash Flood WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem2 hr
Jul 27, 3:22 AM EDTSpecial Weather StatementRNKGrayson, City of Galax53 min
Jul 27, 4:04 PM EDTSpecial Weather StatementRNKCity of Danville56 min
Jul 27, 4:05 PM EDTSpecial Weather StatementRNKHalifax55 min
Jul 27, 4:13 PM EDTSpecial Weather StatementRNKBedford62 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.